Delaware, 2016

Coastal Flood in Delaware, January 23 to 24, 2016

January 23 to 24, 2016 · NWS PHI · 1 event in 1 county or zone

A prolonged onshore flow from a strong nor'easter produced record flooding during the morning high tide cycle on January 23rd. 0 ft MLLW at 1125EST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A prolonged onshore flow from a strong nor'easter produced record flooding during the morning high tide cycle on January 23rd. The NOAA NOS gage near the Atlantic Coast at Lewes rose above 7.0 ft MLLW at 0632EST, peaked at 9.27 ft MLLW at 0812EST, and dropped below 7.0 ft MLLW at 1125EST. 7.0 ft MLLW is considered the lower threshold for moderate flooding in that area. The previous record flood at this gage occurred on March 6, 1962 when the water level reached 9.2 ft MLLW. Moderate flooding occurred again at Lewes during the evening high tide when the water level rose to 7.0 ft MLLW at 1906EST, peaked at 7.22 ft MLLW at 2124EST, and dropped below 7.0 ft MLLW at 2142EST. During the Sunday morning high tide cycle on January 24th, the water level rose to 7.0 feet MLLW at 0818EST, peaked at 7.07 ft MLLW at 0824EST, then dropped below 7.0 ft MLLW at 0854EST. Coastal towns experienced significant flooding due to the storm. Numerous dune breaches occurred along the Atlantic Coast, and low-lying communities around the inland bays experienced significant flooding as well. Dozens of residents were evacuated from the Long Neck and Oak Orchard areas, with high water and power outages hitting several bayside neighborhoods. Sussex Central High School in Georgetown was designated an emergency shelter for the duration of the storm. Route 1 was closed between Dewey Beach and Bethany Beach due to flooding, and the highway was also closed in both directions at the Indian River Inlet Bridge. New Road in Lewes was also closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 23, 3:55 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 23, 3:55 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
355 AM EST SAT JAN 23 2016

.SYNOPSIS...
A STRONG WINTER STORM CENTERED OFF THE VIRGINIA CAPES EARLY THIS
MORNING WILL CONTINUE TO MOVE EASTWARD AND OUT TO SEA OVER THE
WEEKEND. HIGH PRESSURE IS EXPECTED TO FOLLOW FOR THE EARLY PART OF
THE NEW WEEK. A COLD FRONT APPROACHING FROM THE WEST IS FORECAST
TO ARRIVE ON TUESDAY NIGHT WITH ANOTHER AREA OF HIGH PRESSURE
ANTICIPATED IN ITS WAKE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WATER VAPOR IMAGERY TELLS THE STORY AS A POTENT CLOSED LOW
CONTINUES TO DRIVE DEEPENING LOW PRESSURE NEAR THE MID ATLANTIC
COAST EARLY THIS MORNING. THE SURFACE LOW AS IT DEEPENS TODAY WILL
SLOWLY TRACK NORTHEASTWARD, HOWEVER IT SHOULD NOT BE IN A REAL
HURRY FOR A TIME AS THE CLOSED LOW CAPTURES IT. THIS WILL RESULT
IN A CONTINUED POUNDING ACROSS OUR ENTIRE AREA WITH STRONG WINDS,
HEAVY SNOW AND EVEN SOME MIXED PRECIPITATION TO A CHANGEOVER
CLOSEST TO OUR SOUTHEASTERN COASTAL AREAS FOR A TIME. AS FOR THE
HEADLINES, WE WILL MAINTAIN ALL WARNINGS AS IS ALTHOUGH WE DID
TRIM BACK THE ENDING TIME FOR MUCH OF THE BLIZZARD AND WINTER
STORM WARNING WITH A QUICKER ENDING TONIGHT ANTICIPATED. THE HIGH
WIND WARNING WILL CONTINUE FOR THE FAR SOUTHEASTERN ZONES WITH
SOME GUSTS ALREADY REACHING 50-60 MPH.

AN INTENSE EASTERLY LOW-LEVEL JET, WHICH IS SAMPLED BY RADAR
EARLY THIS MORNING AT 65 KNOTS, WILL CONTINUE TO DRIVE WAA INLAND
WITH THE MOST NOTABLE WARMING MOSTLY NEAR 850 MB. HOW FAR INLAND
THIS CAN PENETRATE WILL NEED TO BE WATCHED GIVEN THE STRENGTH OF
THE EASTERLY LOW-LEVEL JET, HOWEVER STRONGER LARGE SCALE ASCENT
SHOULD TEND TO MITIGATE THE WARMING TO SOME EXTENT AS ONE GOES
INLAND. AN UPPER AIR ANALYSIS EARLY THIS MORNING SHOWED THIS HAS
ONLY GOTTEN INTO SOUTHERN DELAWARE TO CAPE MAY COUNTY SO FAR. THE
MIX AND POTENTIAL CHANGEOVER AREA IS STILL A BIT UNCERTAIN,
HOWEVER IT SHOULD BE MOSTLY CONFINED TO OUR SOUTHEASTERN COASTAL
AREAS FROM ABOUT SOUTHERN OCEAN COUNTY SOUTHWARD FOR A TIME TODAY.
WE CONTINUED TO BRING A MENTION OF SOME MIXING /SLEET/ FARTHER
INLAND, EAST OF THE NEW JERSEY TURNPIKE, USING A BLEND OF THE GFS,
NAM AND ECMWF THERMAL FIELDS. THE MIXING SHOULD RETREAT BACK EAST
AS COOLING TAKES PLACE BY LATER THIS AFTERNOON TO THE COAST. THE
WARMING WILL COMPLICATE MATTERS AS THE SNOW IF STILL OCCURRING
WILL BE WETTER AND TEND TO STICK TO TREES AND POWER LINES. THIS
COMBINED WITH STRONG WINDS CAN RESULT IN POWER OUTAGES. AS ONE
GOES WESTWARD, THE SNOW CONSISTENCY SHOULD REMAIN DRIER DUE TO A
COLDER THERMAL PROFILE.

THE KDOX RADAR CORRELATION COEFFICIENT DATA SHOWS MIXED PHASES
MOVING ACROSS PORTIONS OF SOUTHERN DELAWARE TO CAPE MAY COUNTY NEW
JERSEY. THIS IS WHERE MIXING OR A CHANGEOVER WOULD OCCUR, AND AN
EARLIER REPORT FROM CAPE MAY INDICATED A CHANGE TO RAIN WAS
OCCURRING. SOME FURTHER ADJUSTMENTS TO THE PRECIPITATION TYPES IN
THE GRIDS WILL LIKELY BE NEEDED BASED ON NOWCASTING AND GROUND
TRUTH REPORTS.

THE FORECAST SOUNDINGS AND OTHER MODEL GUIDANCE INDICATES SOME
WEAK ELEVATED INSTABILITY TODAY NORTHWEST OF THE SURFACE LOW. AS
THIS INTERACTS WITH FRONTOGENETIC FORCING SOME LIGHTNING STRIKES
CAN OCCUR. AS A RESULT, SOME BANDING FEATURES COULD EXHIBIT
THUNDERSNOW WITH EVEN ENHANCED SNOWFALL RATES /2-3 INCHES PER
HOUR/. THIS MAY END UP BEING OVER EASTERN PENNSYLVANIA AND
NORTHERN NEW JERSEY, WHICH THEN BEGINS TO PIVOT EASTWARD LATER IN
THE DAY.

OTHERWISE, CONDITIONS ACROSS MUCH OF THE AREA WILL BE BAD, AND
PARTICULARLY WHERE HEAVY SNOW AND GUSTY WINDS CONTINUE IT IS BEST
TO STAY OFF OF THE ROADS. DURING TIMES OF SNOWFALL RATES OF 1 INCH
PER HOUR OR GREATER, IT IS MORE DIFFICULT FOR PLOW CREWS TO KEEP
UP. IN ADDITION, BLOWING AND DRIFTING SNOW WILL CONTINUE, WITH THE
EXCEPTION WHERE THE SNOW TURNS WETTER AND A MIX OR CHANGE TO RAIN
OCCURS.

THE LATEST MODEL GUIDANCE SUGGESTS STORM TOTALS MAY BE HIGHER
FARTHER NORTH AND WEST, AND THIS WILL BE MOSTLY WHERE THE COMMA
HEAD DEVELOPS WITHIN THE DEFORMATION AREA AS BANDING WILL OCCUR
UNDER INCREASING FRONTOGENETIC FORCING. WE ARE MORE CONCERNED
ESPECIALLY TOWARD THE NORTHWEST ZONES WHERE MODEL GUIDANCE LOOKS
TO BE IN BETTER AGREEMENT SHOWING AN AREA OF ENHANCED SNOW
ASSOCIATED WITH STRONGER BANDING. THEREFORE THE SNOW AMOUNTS WERE
INCREASED WITH A LARGE AREA OF 18-24 INCHES FORECAST. A MID LEVEL
DRY SLOT WILL TRY AND MOVE INTO OUR SOUTHERN ZONES FOR A TIME
LATER THIS MORNING, AND THIS WOULD WEAKEN THE PRECIPITATION FOR A
TIME BEFORE WRAPAROUND BEGINS TO ARRIVE LATER TODAY. THE STRONG
WINDS WILL MAKE IT MORE DIFFICULT TO MEASURE THE SNOW.

THE HIGH TEMPERATURES WERE A BLEND OF THE NAM/GFS MOS OVERALL,
THEN THE HOURLY TEMPERATURES GRIDS WERE A BLEND OF THE NAM AND
CONTINUITY. THE NAM MAY END UP HAVING A BETTER HANDLE ON THE
THERMAL FIELDS, ALTHOUGH THERE DOES NOT LOOK TO BE SIGNIFICANT
DIFFERENCES WITH THE OTHER GUIDANCE. IN SUMMARY, WARMING OCCURS
CLOSEST TO THE COAST WITH COLDER TEMPERATURES AS ONE GOES
WESTWARD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
THE POTENT STORM OFF THE COAST WILL GRADUALLY MOVE TO THE
NORTHEAST TONIGHT AS THE ENTIRE CLOSED LOW ALSO SHIFTS EASTWARD.
THIS WILL ALLOW SOME COOLING TO TAKE PLACE EASTWARD WITH ANY
LINGERING MIXED PRECIPITATION MAINLY AT THE COAST TO CHANGE BACK
TO SNOW FOR A TIME BEFORE ENDING. THE MAIN FEATURE FOR THE FIRST
HALF OF THE NIGHT IS A DEFORMATION BAND, THAT IS ASSOCIATED WITH
FRONTOGENESIS MAINLY IN THE 800-700 MB LAYER, PIVOTS EAST ACROSS
THE AREA. THIS FEATURE MAY END UP WEAKENING AS IT NEARS THE COAST,
HOWEVER DECENT SNOWFALL RATES SHOULD BE PRODUCED FROM THIS AS IT
SWINGS THROUGH. THIS WILL BE COMBINED WITH STRONG WINDS AS THEY
SHIFT MORE TO THE NORTH AND THEN NORTHWEST LATE. THE WINDS ARE
EXPECTED TO BE STRONGEST THIS EVENING, THEN GRADUALLY WEAKEN FROM
WEST TO EAST AS THE STORM MOVES FURTHER AWAY AND THE PRESSURE
GRADIENT THEREFORE STARTS TO RELAX.

THE GUSTY WINDS WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING
SNOW, AND THIS SHOULD DEVELOP FOR AREAS THAT SAW A MIX OR A
CHANGEOVER AS NEW SNOW ACCUMULATES AND TEMPERATURES BEGIN TO FALL.
IN THESE AREAS, WATCH FOR SOME POTENTIAL REFREEZING OF WET
SURFACES.

AS FOR THE LOW TEMPERATURES, WE USED MOSTLY A MOS BLEND AND
TEMPERATURES WILL BE COLD ESPECIALLY WITH FRESH SNOW COVER.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
FOLLOWING OUR MAJOR WINTER STORM, IT LOOKS AS THOUGH THE NEW WEEK
SHOULD FEATURE RELATIVELY TRANQUIL WEATHER.

THE STORM WILL CONTINUE TO MOVE FARTHER OUT TO SEA ON SUNDAY WITH
DRY AIR BUILDING INTO OUR REGION ON A NORTHWEST WIND. THE NORTHERN
ARM OF AN AREA OF HIGH PRESSURE IS THEN EXPECTED TO BUILD ACROSS
NORTHEASTERN MARYLAND, DELAWARE, EASTERN PENNSYLVANIA AND NEW
JERSEY FOR SUNDAY NIGHT AND MONDAY.

A COLD FRONT IS FORECAST TO APPROACH FROM THE WEST ON TUESDAY AND
IT SHOULD PASS THROUGH OUR REGION ON TUESDAY NIGHT. THE FEATURE IS
EXPECTED TO BRING SOME SHOWERY PRECIPITATION. TEMPERATURES ARE
ANTICIPATED TO RISE INTO THE 40S ON TUESDAY AFTERNOON IN MUCH OF
OUR AREA, SO THE PRECIPITATION TYPE SHOULD FAVOR RAIN. HOWEVER,
SOME SNOW FLAKES ARE POSSIBLE ESPECIALLY IN THE NORTH WITH ONLY A
LIMITED POTENTIAL FOR ANY ACCUMULATION.

ANOTHER AREA OF HIGH PRESSURE IS FORECAST TO BUILD INTO OUR
REGION FROM THE WEST FOR THE BALANCE OF THE WEEK.

LOW PRESSURE IS EXPECTED TO PASS ACROSS FLORIDA ON THURSDAY
BEFORE MOVING NORTHEASTWARD AND OUT TO SEA. THE SYSTEM IS
ANTICIPATED TO REMAIN WELL TO OUR SOUTHEAST AND IT SHOULD HAVE
LITTLE IMPACT OUR WEATHER.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TODAY...IFR/LIFR CONDITIONS CONTINUE WITH SNOW WHICH WILL BE
MODERATE TO HEAVY AT TIMES. DURING ENHANCED SNOW BANDS, SNOWFALL
RATES WILL BE 1-3 INCHES PER HOUR. GUSTY WINDS WILL RESULT IN
BLOWING AND DRIFTING SNOW AT ALL TERMINALS EXCEPT A CHANGE TO RAIN
OR SLEET FOR KMIV AND ESPECIALLY KACY MOSTLY BETWEEN THE 12-18Z
TIME FRAME. NORTHEAST WINDS 20-25 KNOTS WITH GUSTS TO 30 TO 45
KNOTS, WITH POSSIBLY HIGHER GUSTS AT KACY. THE WINDS TURNING NORTH
DURING LATE AFTERNOON AND THE GUSTS MAY DIMINISH SOME.

TONIGHT...LIFR/IFR CONDITIONS IMPROVING TO MVFR AND THEN VFR
LATE. SNOW AT VARYING INTENSITY WILL TAPER OFF FROM WEST TO EAST
BY THE LATE OVERNIGHT HOURS. ANY MIXED PRECIPITATION AT KMIV AND
KACY WILL CHANGE TO SNOW EARLY. NORTH WINDS 15-20 KNOTS WITH GUSTS
TO AROUND 30 KNOTS WILL BECOME NORTHWEST AND DIMINISH SOME,
HOWEVER BLOWING AND DRIFTING SNOW SHOULD CONTINUE.

OUTLOOK...
SUNDAY THROUGH TUESDAY MORNING...MAINLY VFR.

TUESDAY AFTERNOON AND TUESDAY NIGHT...MAINLY VFR WITH A CHANCE OF
RAIN SHOWERS. SNOW SHOWERS ARE POSSIBLE AROUND KRDG AND KABE, AS
WELL. CONDITIONS MAY BRIEFLY DROP INTO THE MVFR CATEGORY DUE TO
PRECIPITATION.

WEDNESDAY...MAINLY VFR.

&&

.MARINE...
A POTENT STORM OFF THE MID ATLANTIC COAST WILL SLOWLY TRACK
NORTHEASTWARD THROUGH TONIGHT. THIS WILL ALLOW FOR DANGEROUS
CONDITIONS ACROSS THE AREA AT LEAST INTO TONIGHT, THEN CONDITIONS
IMPROVE LATER TONIGHT AND ESPECIALLY THEREAFTER. STORM FORCE WINDS
CONTINUE TO RAMP UP ACROSS THE SOUTHERN WATERS AND THESE WILL
SPREAD NORTHWARD THROUGH THE MORNING. STORM WARNINGS THEREFORE
CONTINUE. THE VERY STRONG NORTHEAST WINDS WILL BEGIN TO TURN
NORTHERLY FOR THE FIRST HALF OF TONIGHT, AND THEN NORTHWESTERLY
LATE AND GRADUALLY DIMINISH AS THE STORM MOVES OUT TO SEA. WE
CONTINUE TO RUN AT LEAST A FEW FEET ABOVE OAFISH GUIDANCE OVERALL
GIVEN THE ROBUST WIND FIELD AND FETCH INVOLVED WITH THIS SYSTEM.

OUTLOOK...
SUNDAY....NORTHWESTERLY WIND GUSTS OF 25 TO 30 KNOTS ARE
ANTICIPATED. WAVE HEIGHTS ON OUR OCEAN WATERS ARE FORECAST TO
SUBSIDE FROM 9 TO 12 FEET TO 5 TO 8 FEET.

SUNDAY NIGHT...WIND GUSTS ARE EXPECTED TO FALL BELOW 25 KNOTS.
HOWEVER, WAVE HEIGHTS ON OUR OCEAN WATERS SHOULD REMAIN IN THE 4
TO 6 FOOT RANGE.

MONDAY AND MONDAY EVENING...NO MARINE HEADLINES ARE ANTICIPATED.

LATE MONDAY NIGHT AND TUESDAY...SOUTHWEST WIND GUSTS IN EXCESS OF
25 KNOTS ARE POSSIBLE.

TUESDAY NIGHT AND WEDNESDAY...NO MARINE HEADLINES ARE
ANTICIPATED.

&&

.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL NOON ON SUNDAY.
IT INCLUDES THE NEW JERSEY COUNTIES OF MIDDLESEX, MONMOUTH, OCEAN,
SOUTHEASTERN BURLINGTON, ATLANTIC, CAPE MAY AND CUMBERLAND, AND
THE DELAWARE COUNTIES OF SUSSEX AND KENT.

THE STRENGTHENING COASTAL STORM WILL RESULT IN A STRONG ONSHORE
WIND INTO TONIGHT. WATER WILL CONTINUE TO BUILD ALONG THE COASTS
OF DELAWARE AND NEW JERSEY AND IT WILL BECOME TRAPPED ALONG THE
COAST AND IN THE BACK BAYS AND ESTUARIES FOR THREE CONSECUTIVE
HIGH TIDE CYCLES. THE STORM COINCIDES WITH THE FULL MOON, SO THE
BASE ASTRONOMICAL TIDES WILL BE HIGH AND IT WILL NOT TAKE MUCH OF
A SURGE TO PRODUCE FLOODING.

IT APPEARS AS THOUGH THE NORTHERN PART OF THE NEW JERSEY COAST
WILL EXPERIENCE A STORM SURGE IN EXCESS OF 2 FEET. THE SOUTHERN
PART OF THE NEW JERSEY COAST AND THE DELAWARE COAST ARE EXPECTED
TO SEE A STORM SURGE IN EXCESS OF 3 FEET.

WIDESPREAD MODERATE COASTAL FLOODING IS ANTICIPATED FOR THE NEW
JERSEY COUNTIES OF MIDDLESEX AND MONMOUTH, ESPECIALLY TONIGHT AND
SUNDAY MORNING.

WIDESPREAD MODERATE FLOODING AND LOCALIZED MAJOR FLOODING IS
EXPECTED FOR THE NEW JERSEY COUNTIES OF OCEAN, SOUTHEASTERN
BURLINGTON AND ATLANTIC CENTERED ON THIS MORNING, THIS EVENING AND
SUNDAY MORNING.

THE MOST SIGNIFICANT FLOODING IN OUR FORECAST AREA WILL BE ALONG
THE COASTS OF CAPE MAY COUNTY IN NEW JERSEY, SUSSEX COUNTY IN
DELAWARE AND BACK ALONG THE LOWER PART OF DELAWARE BAY. MOST OF
THEIR COASTAL LOCATIONS WILL EXPERIENCE WIDESPREAD MODERATE
FLOODING WITH A GOOD CHANCE OF SOME MAJOR FLOODING, ESPECIALLY IN
SUSSEX COUNTY WHERE THE STORM SURGE MAY EXCEED 3.5 FEET.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR NEW CASTLE COUNTY IN
DELAWARE AND FOR SALEM COUNTY IN NEW JERSEY FOR MINOR FLOODING IN
THOSE COUNTIES. IT IS IN EFFECT FROM 800 AM TODAY UNTIL 200 PM
SUNDAY.

THE BRISK NORTHEAST WIND SHOULD ACT TO PUSH WATER DOWN THE TIDAL
DELAWARE RIVER AND DOWN THE UPPER PART OF CHESAPEAKE BAY. AS A
RESULT, IT DOES NOT APPEAR AS THOUGH THERE WILL BE ANY TIDAL
FLOODING IN THOSE AREAS.

&&

.CLIMATE...
PERSPECTIVE...WHAT IT TAKES FOR HISTORIC HERE.

CHANCE ENTIRE SEASONAL NORMAL SNOW IN 1 DAY FOR PHL. SEE THE
BOTTOM OF THIS SECTION.

OTHERWISE...TWO DAY RANKED SNOWFALL AND ENDING DATE AS DERIVED
FROM THE AVAILABLE DATA IN OUR CLIMATE DATABASE:

ALLENTOWN
#1  25.6 1/8/1996
#10 17.8 2/10/2010

ATLANTIC CITY
#1  20.0 2/17/2003
#10 16.3 1/26/1987

PHILADELPHIA
#1  30.7 1/8/1996
#10 19.4 4/4/1915

WILMINGTON DE
#1  25.8 2/6/2010
#10 18.0 1/24/1935

PLEASE SEE AN EARLIER SOCIAL MEDIA POST FOR ALL THE YEARS BETWEEN
NUMBERS 1 AND 10.

RECORD DAILY WATER EQUIV AND SNOW

    1/22                  1/23
ACY 1.03-1954  5.0-1954   2.09-1998 1.2-1948
PHL 1.03-1987 10.8-2005   2.32-1998 11.9-1935
ILG 2.60-1902 12.0-1987   2.51-1998 3.9-1982
ABE 1.06-1987 11.1-1987   1.39-1983 7.7-1966

TTN 1.20-1987             2.30-1998
GED 1.52-1954             1.22-2006
RDG 1.11-1891             1.18-1966
MPO 1.68-1958             2.10-1987

NORMAL SNOWFALL FOR AN ENTIRE SEASON IS LISTED BELOW.

THERE IS A SMALL CHANCE THAT ENTIRE SEASONS NORMAL SNOWFALL WILL
OCCUR IN ONE STORM, BY MIDNIGHT SATURDAY NIGHT.

PHILADELPHIA  22.4
ALLENTOWN     32.9
ATLANTIC CITY 16.5
WILMINGTON    20.2

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR PAZ060>062.
     BLIZZARD WARNING UNTIL 6 AM EST SUNDAY FOR PAZ070-071-101>106.
     WINTER STORM WARNING UNTIL 3 AM EST SUNDAY FOR PAZ054-055.
NJ...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR NJZ007-008-
     023>025.
     BLIZZARD WARNING UNTIL 6 AM EST SUNDAY FOR NJZ009-010-012>022-
     026-027.
     COASTAL FLOOD WARNING UNTIL NOON EST SUNDAY FOR NJZ012>014-
     020>027.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NJZ023>025.
     COASTAL FLOOD ADVISORY FROM 8 AM THIS MORNING TO 2 PM EST
     SUNDAY FOR NJZ016.
     WINTER STORM WARNING UNTIL 3 AM EST SUNDAY FOR NJZ001.
DE...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR DEZ003-004.
     BLIZZARD WARNING UNTIL 6 AM EST SUNDAY FOR DEZ001-002.
     COASTAL FLOOD WARNING UNTIL NOON EST SUNDAY FOR DEZ002>004.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR DEZ003-004.
     COASTAL FLOOD ADVISORY FROM 8 AM THIS MORNING TO 2 PM EST
     SUNDAY FOR DEZ001.
MD...BLIZZARD WARNING UNTIL 6 AM EST SUNDAY FOR MDZ008-012-015-019-
     020.
MARINE...STORM WARNING UNTIL 7 AM EST SUNDAY FOR ANZ450>455.
     STORM WARNING UNTIL 1 AM EST SUNDAY FOR ANZ430-431.

&&

SYNOPSIS...IOVINO
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...GORSE/IOVINO
TIDES/COASTAL FLOODING...IOVINO
CLIMATE...STAFF
Hazardous weather outlook, Jan 23, 3:32 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 AM EST SAT JAN 23 2016

NJZ007-008-PAZ060>062-240845-
WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
332 AM EST SAT JAN 23 2016

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-NJZ012>014-020>022-026-027-240845-
KENT-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-
ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
332 AM EST SAT JAN 23 2016

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-NJZ009-010-015-017>019-PAZ070-071-101>106-
240845-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MERCER-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
332 AM EST SAT JAN 23 2016

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ003-004-NJZ023>025-240845-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
332 AM EST SAT JAN 23 2016

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL NOON EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER STORM WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ016-240845-
NEW CASTLE-SALEM-
332 AM EST SAT JAN 23 2016

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-PAZ054-055-240845-
SUSSEX-CARBON-MONROE-
332 AM EST SAT JAN 23 2016

...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-240845-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
332 AM EST SAT JAN 23 2016

...STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-240845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
332 AM EST SAT JAN 23 2016

...STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 23, 6:14 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
614 AM EST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     SNOW             GILBERT                 40.92N  75.44W
01/23/2016  M2.0 INCH        MONROE             PA   PENNDOT

&&

EVENT NUMBER PHI1600316

STAFF
Local storm report, Jan 23, 6:16 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
616 AM EST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     SNOW             CLAYMONT                39.80N  75.46W
01/23/2016  M6.1 INCH        NEW CASTLE         DE   DEOS

&&

EVENT NUMBER PHI1600318

STAFF
Local storm report, Jan 23, 6:17 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
617 AM EST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     SNOW             WHITE CLAY CREEK        39.73N  75.73W
01/23/2016  M8.4 INCH        NEW CASTLE         DE   DEOS

&&

EVENT NUMBER PHI1600319

STAFF
Local storm report, Jan 23, 6:19 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 AM EST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     SNOW             PHILADELPHIA FIRE 33    40.00N  75.07W
01/23/2016  M8.8 INCH        PHILADELPHIA       PA   FIRE DEPT/RESCUE

&&

EVENT NUMBER PHI1600321

STAFF
Local storm report, Jan 23, 6:20 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 AM EST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     SNOW             CAPE MAY                38.94N  74.90W
01/23/2016  M7.0 INCH        CAPE MAY           NJ   TRAINED SPOTTER

&&

EVENT NUMBER PHI1600322

STAFF
Local storm report, Jan 23, 6:30 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             WHITE MEADOW LAKE       40.92N  74.51W
01/23/2016  M2.0 INCH        MORRIS             NJ   SOCIAL MEDIA

&&

EVENT NUMBER PHI1600323

STAFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Delaware Beaches

When
January 23, 6:32 AM EST to January 24, 8:54 AM EST
Where
Delaware Beaches forecast zone
Reported by
River/Stream Gage
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

A prolonged onshore flow from a strong nor'easter produced record flooding during the morning high tide cycle on January 23rd. The NOAA NOS gage near the Atlantic Coast at Lewes rose above 7.0 ft MLLW at 0632EST, peaked at 9.27 ft MLLW at 0812EST, and dropped below 7.0 ft MLLW at 1125EST. 7.0 ft MLLW is considered the lower threshold for moderate flooding in that area. The previous record flood at this gage occurred on March 6, 1962 when the water level reached 9.2 ft MLLW.

Moderate flooding occurred again at Lewes during the evening high tide when the water level rose to 7.0 ft MLLW at 1906EST, peaked at 7.22 ft MLLW at 2124EST, and dropped below 7.0 ft MLLW at 2142EST. During the Sunday morning high tide cycle on January 24th, the water level rose to 7.0 feet MLLW at 0818EST, peaked at 7.07 ft MLLW at 0824EST, then dropped below 7.0 ft MLLW at 0854EST.

Coastal towns experienced significant flooding due to the storm. Numerous dune breaches occurred along the Atlantic Coast, and low-lying communities around the inland bays experienced significant flooding as well. Dozens of residents were evacuated from the Long Neck and Oak Orchard areas, with high water and power outages hitting several bayside neighborhoods. Sussex Central High School in Georgetown was designated an emergency shelter for the duration of the storm. Route 1 was closed between Dewey Beach and Bethany Beach due to flooding, and the highway was also closed in both directions at the Indian River Inlet Bridge. New Road in Lewes was also closed.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610106.